Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 167, NWS Twin Cities, MN

August 23, 2006Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2006, 4:18 PM CDT for Eau Claire County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 4:18 PM CDT (21:18 UTC)
Expired
Aug 23, 2006, 4:45 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 232119
SVRMPX
WIC035-232145-
/O.NEW.KMPX.SV.W.0167.060823T2118Z-060823T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 445 PM CDT

* AT 415 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS.  THIS     
  STORM WAS LOCATED OVER NORTHEASTERN EAU CLAIRE COUNTY...OR ABOUT   
  22 MILES SOUTHEAST OF CHIPPEWA FALLS...AND MOVING SOUTHEAST AT 30  
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF FAR EASTERN EAU CLAIRE COUNTY

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL WISCONSIN.

LAT...LON 4485 9102 4476 9108 4465 9093 4483 9093

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 232142
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 PM CDT WED AUG 23 2006

WIC035-232151-
/O.EXP.KMPX.SV.W.0167.000000T0000Z-060823T2145Z/
EAU CLAIRE WI-
441 PM CDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAU CLAIRE COUNTY IN WEST
CENTRAL WISCONSIN EXPIRES AT 445 PM CDT...

SEVERE STORMS HAD MOVED OUT OF THE COUNTY. HOWEVER...MORE 
THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING. REMAIN ALERT FOR 
POSSIBLE ADDITIONAL WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW 
ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING.

LAT...LON 4485 9102 4476 9108 4465 9093 4483 9093

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:23 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 23, 3:23 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT WED AUG 23 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
STRONG CLUSTER OF CONVECTION FIRING TO OUR EAST WITH REMARKABLY
STRONG NEAR STORM ENVIRONMENT PARAMETERS FOR TORNADOES IN AUGUST.
RUC BASED VIEW YIELDS 0-3 VGP AROUND 0.50...DEEP LAYER BULK SHEAR
OF 45 TO 49 KNOTS AND 0-1 KM BULK SHEAR OF APPROACHING 20 KNOTS.
MOREOVER...VIS SATELLITE IMAGERGY SHOWS CONSIDERABLE HORIZONTAL
CONVECTIVE ROLLS OVER THE FAVORABLE AREA FROM GOODHUE AND PIERCE
COUNTIES AND FOR POINTS SOUTH AND EAST.

LOOKING FURTHER OUT...THE LOW PRESSURE TROUGH TO OUR WEST
ORGANIZES A BIT AND DEEPENS TO AROUND 1000 MB OVER SOUTH DAKOTA
THROUGH LATE THURSDAY WITH ITS ASSOCIATED WARM FRONT HANGING UP
ALONG THE SOUTHERN PORTION OF OUR CWA. THE TROUGH DRIFTS SLOWLY
EASTWARD INTO FAR WESTERN MN BY 12Z FRIDAY. THIS CAN ONLY MEAN A
CONTINUATION OF ORGANIZED CONVECTION...SOME OF IT POSSIBLY SEVERE
OVER THE NEXT FEW DAYS.

LONGER TERM...SATURDAY NIGHT THROUGH THURSDAY
NOT MANY CHGS MADE TO THE EXTENDED FCST ATTM. EXTENDED CONTINUES TO
LOOK DRY...WITH SFC HI DOMINATING THE WKEND AND A BUILDING UPR RDG
DURG THE EARLY TO MID PORTION OF NEXT WK. THERE DOES LOOK TO BE A
WEAK COLD FROPA ON MON WITH AN ACCOMPANYING S/WV TROF...BUT MSTR
LOOKS TO BE LACKING AT THIS POINT...SO HAVE MADE A SLGT COOLDOWN THE
ONLY EFFECTS OF THE FROPA. 06Z GFS SHOWS THE POSSIBILITY OF SOME RDG
RIDER ACTIVITY ON TUE NGT AND WED...BUT THE OTHER MID RANGE MDL
SOLNS ARE CONSIDERABLY MORE CONSERVATIVE IN THIS REGARD...SUPPORTING
THE CONTINUATION OF THE DRY FCST DURG THIS PD AS WELL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 23, 5:30 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT WED AUG 23 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
530 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM REDEVELOPMENT IS POSSIBLE THIS AFTERNOON AS A BOUNDARY
LINGERS ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THERE
IS A SLIGHT RISK THAT A FEW OF THESE THUNDERSTORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS...MAINLY EAST OF A ST CLOUD TO
MANKATO LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY AS A
STRONG LOW PRESSURE SYSTEM APPROACHES THE OUTLOOK AREA. STRONG TO SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES...APPEAR POSSIBLE ACROSS WEST AND SOUTH CENTRAL
MINNESOTA LATE THURSDAY AFTERNOON AND EVENING. THE THUNDERSTORMS
ARE EXPECTED TO ORGANIZE INTO A COMPLEX ON THURSDAY NIGHT INTO
FRIDAY...AND SPREAD ACROSS THE REMAINDER OF CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY EAST OF A ST CLOUD TO MANKATO LINE.

In the hours before

Local storm report, Aug 23, 10:58 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 AM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     ST JOSEPH               45.57N 94.32W
08/23/2006                   STEARNS            MN   TRAINED SPOTTER

            A LARGE GROUP OF ONE INCH TREE DIAMETER LIMBS DOWNED.

&&

KAT
Special weather statement, Aug 23, 11:04 AM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 AM CDT WED AUG 23 2006

WIZ028-231630-
EAU CLAIRE-
1104 AM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ALERT FOR EAU CLAIRE COUNTIES UNTIL 1130 AM
CDT...

AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EAU CLAIRE...OR 15 MILES
NORTH OF STRUM...AND MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN EAU CLAIRE COUNTY...INCLUDING THE CITY OF
AUGUSTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

KAT
Special weather statement, Aug 23, 4:00 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT WED AUG 23 2006

WIZ027-028-232130-
CHIPPEWA-EAU CLAIRE-
400 PM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA AND EAU CLAIRE COUNTIES
UNTIL 430 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF CHIPPEWA FALLS...OR 16 MILES
WEST OF THORP...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM.

PEOPLE IN NORTHEASTERN EAU CLAIRE AND SOUTHEASTERN CHIPPEWA
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

KAT

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.